Virginia, 2008

Flash Flooding in Virginia, April 21, 2008

April 21, 2008 · NWS AKQ · 2 events in 2 counties and zones

Persistent bands of showers and embedded thunderstorms produced heavy rains which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Persistent bands of showers and embedded thunderstorms produced heavy rains which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 9:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 21, 9:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EDT MON APR 21 2008

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO SLOWLY DRIFT SOUTHEAST ACROSS NORTH
CAROLINA TODAY...THEN OFFSHORE TONIGHT THROUGH TUESDAY. THIS
PATTERN WILL KEEP WIDESPREAD RAINS ACROSS THE AREA INTO TUESDAY
MORNING...WITH CLOUDY COOL CONDITIONS CONTINUING INTO WEDNESDAY
MORNING. DRIER...WARMER WEATHER RETURNS THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODERATE TO HEAVY RAIN BANDS WITH ISOLATED EMBEDDED THUNDERSTORMS
CONTINUE TO ROTATE AROUND THE UPPER LEVEL LOW CENTERED OVER
EAST-CENTRAL NC. THE LOW WILL CONTINUE TO INCH TOWARDS THE NC
COAST THROUGH THE DAY. EXTENDED THE FLASH FLOOD WATCH THROUGH 8 PM
THIS EVENING DUE THE SLOW MOVEMENT OF THE LOW AND THE CONTINUING
MOD/HVY RAIN. STILL EXPECT THE BULK OF THE RAIN TO SHIFT SWD INTO
NE NC LATER. HI TEMPS IN THE UPR 50S TO LWR 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
LLVL FLO RMNS ONSHR TNGT THROUGH WED MRNG. EVEN THOUGH RA DCRSS IN
CVRG/INTENSITY TNGT/TUE...RMNG CLDY/COOL THRUT THE RGN. SOME
DRYING FM THE NE COULD REACH PARTS OF ERN SHR LT TUE/TUE NGT...B4
SPRDG SW ACRS REST OF THE FA ON WED. LO TEMPS TNGT FM THE UPR 40S
TO MID 50S...HI TEMPS TUE IN THE 60S. WDSPRD LO CIGS LINGER TUE
NGT...THOUGH AT LEAST PARTIAL CLRG PSBL FOR XTRM ERN SXNS OF
VA/LWR MD ERN SHR. SFC HI PRES BUILDS INTO THE RGN FM THE NE ON
WED...EVENTUALLY LEADING TO INCRSG SUNSHINE AS DAY PROGRESSES.
RDGS BACK TO NR 70 FOR MANY LCTNS AWAY FM THE CST (LWR 60S AT THE
BCHS).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY CONDS CONTG THU/FRI...THOUGH A WKNG CDFNT ENTERS/THEN DSPTS
OVR THE FA. TEMPS RISE WELL INTO THE 70S THU/FRI EXCEPT FOR
COOLER CONDITIONS ALONG THE IMMEDIATE COASTAL ZONES WITH CONTINUED
EASTERLY LOW LVL FLOW. RIDGING BREAKS DOWN FRI NGT/SAT IN RESPONSE
TO ANOTHER DEEP TROUGH/CUTOFF LOW MVG INTO THE GRT LAKES. HAVE
BROADBRUSHED ENTIRE AREA W/ 30% POPS FOR SHWRS/TSTMS SAT. KEEPING
SUNDAY DRY AT THIS PT AS FRONT MOVES SE AND OFF THE COAST.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
IFR/MVFR CIGS TO BEGIN THE PERIOD...IN ASSN WITH UPR LOW ORIENTED
JUST TO THE SOUTH OF THE AREA. LATEST GUIDANCE CONTS TO SUGGEST
IFR/MVFR CIGS/ HI END MVFR VSBYS ACROSS AREA AS WINDS SHIFT TO
EAST/ONSHORE FLOW.

ONSHORE FLOW (E/NE) CONT THRU AT LEAST ERY WED. AS A RESULT... CONDS
SLO TO IMPROVE ACRS AREA TERMINALS THRU MIDWEEK...AS UPR LVL LO PRES
SLOWLY SLIDES AWAY FM RGN. GRADUAL CLEARING IS EXPECTED BY LATER
WEDNESDAY INTO THE LATTER HALF OF THE WEEK.

&&

.MARINE...
SCA FLAGS REMAIN FLYING FOR ALL MARINE ZNS THRU TUESDAY AFTN.

PERSISTENT EASTERLY FLOW WL ALLOW FOR BUILDING SEAS...ESPECIALLY
ACRS NRN COASTAL WTRS. LATEST MODEL DEPICTION OF SFC HIGH ANCHORED
ACRS EASTERN NEW ENGLAND STILL SUGGESTS GOING WITH A BIT MORE WIND
THAN MODELS ARE CURRENTLY SHOWING. ACCORDINGLY...WL REMAIN ARND 20
KTS W/ GUSTS TO 30 KT AND SEAS COMING UP TO 8-9 FT NRN CSTL
WTRS...6-8 FT ACRS SOUTH WHERE TRACK OF THE LOW MAY KEEP WINDS A BIT
LOWER. SCA CONDITIONS (SEAS) LK TO CONTINUE THROUGH AT LEAST WED NGT
ON COASTAL WATERS.

&&

.TIDES/COASTAL FLOODING...
AFTER LOOKING AT LATEST OBS...AND WITH HIGHER TIDE CYCLE EXPECTED
THIS EVENING...DECIDED TO ISSUE A COASTAL FLOOD STATEMENT FOR
TODAY. NOT EXPECTING WIDE SPREAD COASTAL FLOODING ATTM...RATHER
JUST SOME SPORADIC MINOR FLOODING IN THE USUAL NE FACING
SHORELINE LOCALES. SEE WBCCFWAKQ FOR DETAILS.

NGM BASED ECS GUIDANCE CONTINUES TO POINT TOWARDS POSSIBLE MINOR
COASTAL FLOODING OVER NE FACING SHORELINES...STARTING WITH HI TIDE
CYCLES TNGT. GFS GUIDANCE (SSE) WOULD INDICATE A LITTLE LESS. TIDES
FORECAST TO RUN 1.5 TO 2 FT ABV NORMAL TONIGHT/ERY TUE...ESP ACRS
SRN BAY AND COASTAL WATERS.

&&

.CLIMATE...
RCRD REPORT SENT FOR RIC...RAINFALL OF 3.35 IN ON SUN BROKE
DAILY...FINALLY BROUGHT YRLY TOTAL SLGTLY ABV NRML. NEED SOME OF
THE MOD/HVY RA TDA TO FALL OVR SE VA/NE NC...WHR DEFICITS RUN NRLY
4 IN AT ORF...7.5 IN AT ECG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ012>017-
     030>032-102.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ070-
     079>082-087>098.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652-
     654-656-658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ630>633.

&&

SYNOPSIS...ALB/JRL
NEAR TERM...ALB/JRL
SHORT TERM...ALB
LONG TERM...LKB
AVIATION...MAM
MARINE...MAM
TIDES/COASTAL FLOODING...MAM
CLIMATE...ALB
Hazardous weather outlook, Apr 21, 9:33 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1033 AM EDT MON APR 21 2008

ANZ650-652-654-656-658-221445-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1033 AM EDT MON APR 21 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>069-071>078-083>086-099-100-221445-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
1033 AM EDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ070-079>082-087>098-221445-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-CHESTERFIELD-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-
SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1033 AM EDT MON APR 21 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS.

ANZ630>633-221445-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
1033 AM EDT MON APR 21 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEWITSKY

In the hours before

Special weather statement, Apr 21, 7:45 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
845 AM EDT MON APR 21 2008

NCZ013>016-030>032-VAZ088-089-092-093-096-097-211500-
HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-SUSSEX-
SURRY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
INCLUDING THE CITIES OF...AHOSKIE...ELIZABETH CITY...EDENTON...
WAKEFIELD...FRANKLIN
845 AM EDT MON APR 21 2008

...SHOWERS AND SCATTERED THUNDERSTORMS WILL BRING ADDITIONAL HEAVY
RAINS...

AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM FAR
NORTHEAST NORTH CAROLINA NORTH OF ALBEMARLE SOUND AND WEST OF
CURRITUCK COUNTY...TO PORTIONS OF THE TIDEWATER WEST OF VIRGINIA
BEACH AND NORFOLK.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES...WITH ISOLATED AMOUNTS OF 3
OR MORE INCHES...CAN BE EXPECTED THROUGH LATE MORNING. IN
ADDITION...SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL.

CONSIDERING THE ABUNDANT RAINFALL EARLIER THIS MORNING...ANY
ADDITIONAL HEAVY RAIN WILL CAUSE CONSIDERABLE PONDING OF WATER ON
ROADWAYS... AS WELL AS POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

HURLEY
Local storm report, Apr 21, 8:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 AM EDT MON APR 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     2 E BOTTOMS BRIDGE      37.51N 77.16W
04/20/2008                   NEW KENT           VA   PUBLIC

            ROOF BLOWN OFF OF A HOUSE IN THE 1900 BLOCK OF QUAKER
            ROAD. POSSIBLE TORNADO DAMAGE...PENDING NWS SURVEY
            RESULTS.

&&

BHURLEY
Local storm report, Apr 21, 8:33 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
933 AM EDT MON APR 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     2 E BOTTOMS BRIDGE      37.51N 77.16W
04/20/2008                   NEW KENT           VA   PUBLIC

            ROOF BLOWN OFF OF A HOUSE IN THE 1900 BLOCK OF QUAKER
            ROAD. POSSIBLE TORNADO DAMAGE...PENDING NWS SURVEY
            RESULTS.

0358 PM     TSTM WND DMG     10 NE MECHANICSVILLE    37.73N 77.23W
04/20/2008                   KING WILLIAM       VA   PUBLIC

            POSSIBLE TORNADO REPORTED EAST OF MECHANICSVILLE. BARN
            DAMAGED AND MULTIPLE TREES DOWN.

0413 PM     TSTM WND DMG     DAWN                    37.83N 77.37W
04/20/2008                   CAROLINE           VA   PUBLIC

            TREES DOWN

0430 PM     TSTM WND DMG     MILFORD                 38.03N 77.37W
04/20/2008                   CAROLINE           VA   PUBLIC

            TREES DOWN

0445 PM     TSTM WND DMG     1 W SPARTA              37.99N 77.25W
04/20/2008                   CAROLINE           VA   PUBLIC

            BARN DAMAGE WITH MULTIPLE TREES DOWN. POSSIBLE TORNADO.

0625 PM     TORNADO          2 S CENTRAL GARAGE      37.72N 77.13W
04/20/2008                   KING WILLIAM       VA   PUBLIC

            POSSIBLE TORNADO SIGHTED. SEVERAL UTILITY TRAILERS
            DAMAGED AND MULTIPLE TREES DOWN.

0628 PM     TORNADO          1 W CENTRAL GARAGE      37.74N 77.15W
04/20/2008                   KING WILLIAM       VA   PUBLIC

            POSSIBLE TORNADO WITH ONE HOUSE DAMAGED AND MULTIPLE
            TREES DOWN.

&&

BHURLEY
Special weather statement, Apr 21, 9:15 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1015 AM EDT MON APR 21 2008

NCZ017-VAZ095-097-098-211530-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
1016 AM EDT MON APR 21 2008

...STRONG THUNDERSTORMS MOVING TO THE NORTH NORTHEAST...

AT 1016 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CURRITUCK...MOVING NORTH AT 34 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MUNDEN AT 1030 AM EDT...BACK BAY AT
1040 AM EDT...PUNGO AT 1045 AM EDT...PRINCESS ANNE AT 1050 AM EDT...
MACONS CORNER AT 1055 AM EDT...PRINCESS ANNE PLAZA AT 1100 AM EDT.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE...WITH
ISOLATED AMOUNTS OF 3 OR MORE INCHES...CAN BE EXPECTED THROUGH LATE
MORNING. IN ADDITION...SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL.

WAMSLEY
Special weather statement, Apr 21, 9:51 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1051 AM EDT MON APR 21 2008

VAZ072-073-084>086-211545-
GLOUCESTER VA-KING AND QUEEN VA-KING WILLIAM VA-MATHEWS VA-MIDDLESEX
VA-
1051 AM EDT MON APR 21 2008

...STRONG THUNDERSTORM MOVING EASTWARD OVER THE MIDDLE PENNINSULA...

AT 1051 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF GLOUCESTER COURTHOUSE...MOVING
NORTHWEST AT 28 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GLENNS AT
1100 AM EDT...SALUDA AT 1105 AM EDT...CLANCIE AT 1110 AM EDT...MASCOT
AT 1115 AM EDT...VELMA AT 1120 AM EDT...LITTLE PLYMOUTH AT 1125 AM
EDT.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY
Special weather statement, Apr 21, 10:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1147 AM EDT MON APR 21 2008

VAZ049-062>064-072-073-211645-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-LOUISA VA-
1147 AM EDT MON APR 21 2008

...STRONG THUNDERSTORM MOVING EASTWARD OVER NORTH CENTRAL VIRGINIA...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SAINT STEPHENS CHURCH...
MOVING NORTHWEST AT 36 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
CALNO AT 1155 AM EDT...DAWN AT NOON EDT...KINGS DOMINION AT 1205 PM
EDT...GUM TREE AT 1210 PM EDT...OLIVER AT 1215 PM EDT...NOEL AT 1220
PM EDT.

WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
April 21, 11:00 AM EST to 12:30 PM EST
Where
Norfolk (C) County, Norfolk to 1.09 mi E of Norfolk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -76.270

There were numerous reports of roads closed due to flooding.

Flash Flood, Portsmouth (C)

When
April 21, 11:00 AM EST to 12:30 PM EST
Where
Portsmouth (C) County, Portsmouth to 1.4 mi E of Portsmouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.820, -76.330

There were numerous reports of roads closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96422, 96439.